About 18 months ago, my dear husband was in the throes of a major problem, which at the time I thought might be depression or some sort of dementia. His behavior toward me and his personality had altered drastically, to the point where I was literally afraid for him.
And to be honest, some of his behavior scared me, too. He seemed disconnected from reality, he became aggressive with me, and he seemed to not know me anymore, in a very real sense. Yes, he knew my name and all of that, but certain elements of our life together seemed to have vanished from his memory.
It was terrifying. Especially because at the time, I was going through trauma therapy related to domestic violence. So these alterations in his behavior and personality were very unnerving to me. It made my recovery process longer and more difficult, and I’m still struggling with all of that today.
That particular episode subsided some, but the remnants remain. He hasn’t been the same man I married for at least 10+ years and was recently diagnosed with dysthymic depression. Although he started an excellent treatment program 16 weeks ago, and we’ve noticed some positive changes, something still seems “off.”
Like we don’t have the full answer yet.
Yesterday, he went out to see some old friends for a barbecue. I had some other plans that I couldn’t cancel, so he left our home before I did. When he left, I looked into his eyes, and I said to myself, “He looks drugged.”
Not just tired. Not just depressed. Not just sad.
Let’s rewind to 18 months ago …
At that time, I was very suspicious that all of these personality changes that appeared to be some sort of mental illness or dementia were actually caused by a drug. The timing was just too coincidental, I thought. He started taking Mirapex for restless leg syndrome about 10 years ago: exactly the time in which we began to experience the first signs of his depression.
Eighteen months ago, I did some research into Mirapex and was quite disturbed by what I found. Long story short, it is in a drug class called “dopamine agonist,” meaning it activates dopamine receptors in the brain. Mirapex is typically used for Parkinson’s. Some of the possible side effects are depression and the resulting anhedonia (a classic symptom of depression that means people can no longer feel pleasure over the long term). Other side effects include personality changes, gambling addiction and other compulsive behaviors, like overeating. Many of these side effects, such as gambling, were either not known or had not been made public when he started taking Mirapex.
I read a lot of anecdotal evidence, as well, with many people describing their Mirapex-taking spouses as “totally changed, like I don’t recognize him anymore” — those kinds of statements. Many said they were divorced, as a result, or on the brink of it.
Is it possible? Could this drug be the root cause of my husband’s depression? And can he safely go off of it without being harmed, in the process — so we can see if it makes a difference?
In the meantime, I continue to struggle daily with living with a man who is so different from the person I married back in 1997. Perhaps someone without my history of domestic violence would be better able to deal with this, but I’m tired. Exhausted, really. Don’t have much strength left to cope, after all these years of tolerating the emotional void that has become the center of our marriage. Our anniversary is coming up next month, and I want an answer to the Mirapex question by then.
Stay tuned …